Hail, Jefferson
- When
- August 3, 12:29 PM MST
- Where
- Jefferson County, 11 mi NE of Jefferson City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.493, -111.857
A thunderstorm dropped 1 inch diameter hail at Jefferson City 11NE.
Severe thunderstorms developed during the early afternoon hours over Madison County. Hail the size of quarters was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Severe thunderstorms developed during the early afternoon hours over Madison County. Hail the size of quarters was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 3, 10:45 AM MST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1145 AM MDT WED AUG 3 2011 AVIATION SECTION UPDATED .DISCUSSION... A FEW CONVECTIVE CELLS HAVE BEEN MOVING ACROSS NORTH CENTRAL MONTANA THIS MORNING. HAVE UPDATED THE FORECAST TO TAKE THESE CELLS INTO ACCOUNT. HAVE ALSO MADE A FEW TWEAKS TO SLIGHTLY INCREASE WIND SPEED ACROSS THE FORECAST AREA FOR TODAY AND THIS EVENING. REMAINDER OF THE FORECAST IS IN GOOD SHAPE WITH ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXPECTED. THESE CELLS WILL LIKELY PRODUCE GUSTY AND ERRATIC WINDS ONCE AGAIN. MPJ && .AVIATION... UPDATED 1800Z. A MOIST SOUTHWESTERLY FLOW ALOFT OVER THE REGION WILL CONTINUE TO BRING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHWESTERN MT AND PORTIONS OF CENTRAL MT THIS AFTERNOON AND EVENING. EXPECT VFR CONDITIONS THROUGH 18Z THURSDAY OVER THE REGION EXCEPT FOR BRIEF PERIODS OF MVFR/IFR CONDITIONS IN THUNDERSTORMS AT KBZN...KHLN AND KLWT THROUGH THIS EVENING. THUNDERSTORMS WILL DIMINISH AFTER SUNSET WITH LOSS OF DAYTIME HEATING AND INSTABILITY WITH SOME LINGERING SHOWER ACTIVITY UNTIL MIDNIGHT. JOH && .PREV DISCUSSION... /ISSUED 521 AM MDT WED AUG 3 2011/ TODAY THROUGH FRIDAY EVENING...CURRENT PATTERN OF WARM AND DRY CONDITIONS WILL PERSIST THROUGH FRIDAY...AS NRN ROCKIES REMAIN UNDER BROAD HIGH PRESSURE RIDGE COVERING MUCH OF THE COUNTRY. MONSOONAL MOISTURE MOVING UP THE WEST SIDE OF THE RIDGE WILL COMBINE WITH THE VERY WARM TEMPERATURES AND TERRAIN-INDUCED LIFT TO SPARK ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON/EVENING. BOTH DRY AND WET STORMS ARE LIKELY...WITH MOST CELLS PRODUCING JUST A FEW HUNDREDTHS OF AN INCH OF RAINFALL WHILE A FEW CELLS MAY BRING A THIRD TO HALF INCH OF RAINFALL. GUSTY OUTFLOW WINDS REMAIN THE PRIMARY THREAT FROM THE STORM ACTIVITY AS THE HIGH FREEZING LEVELS WILL SIGNIFICANTLY LIMIT DEVELOPMENT OF LARGE HAIL. TEMPERATURES DURING THE SHORT TERM PERIOD WILL REMAIN ABOUT 5 TO 8 DEGREES ABOVE SEASONAL AVERAGES AND WINDS SHOULD BE GENERALLY LIGHT. WARANAUSKAS FRIDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WESTERLY FLOW IS EXPECTED DURING THE FORECAST PERIOD WITH SHORTWAVE ENERGY EMBEDDED WITHIN THE FLOW CONTINUING TO KEEP AT LEAST SLIGHT CHANCES OF PRECIPITATION...ESPECIALLY OVER THE MOUNTAINS WHERE TERRAIN WILL ENHANCE LIFT AND INSTABILITY. MODELS WERE NOT IN VERY GOOD AGREEMENT REGARDING TIMING AND STRENGTH OF THESE SHORTWAVES...BUT DIURNAL INSTABILITY WILL KEEP CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON. BEST POTENTIAL FOR PRECIPITATION WILL BE ON MONDAY AND THE ECMWF IS THE MOST AGGRESSIVE REGARDING PRECIPITATION COVERAGE AND AMOUNTS OVER THE AREA. TEMPERATURES WILL REMAIN WITHIN FIVE DEGREES OR SO OF SEASONAL AVERAGES AND GENERALLY LIGHT WINDS ARE EXPECTED. MLS && .PRELIMINARY POINT TEMPS/POPS... GTF 90 56 86 57 / 10 20 20 30 CTB 86 50 81 52 / 10 10 10 20 HLN 90 55 89 57 / 20 30 30 30 BZN 89 50 88 51 / 20 30 30 40 WEY 77 39 77 39 / 30 30 40 40 DLN 84 49 84 49 / 20 30 40 40 HVR 90 55 88 56 / 10 10 10 30 LWT 87 54 85 55 / 20 30 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 342 AM MDT WED AUG 3 2011 MTZ008>015-044>055-040945- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 342 AM MDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 128 PM MDT WED AUG 3 2011 MTZ014-052-053-032000- BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT- 128 PM MDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK... NORTHEASTERN JEFFERSON AND NORTHWESTERN BROADWATER COUNTIES UNTIL 200 PM MDT... AT 124 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR MONTANA CITY...OR 8 MILES SOUTHEAST OF HELENA...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE...BUT NOT LIMITED TOO...EAST HELENA AND CANYON FERRY LAKE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4690 11176 4663 11145 4642 11182 4651 11205 TIME...MOT...LOC 1927Z 210DEG 7KT 4654 11187 BRUSDA
The Great Falls radar (KTFX), 113 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
2 hail. Local standard time, as filed.
A thunderstorm dropped 1 inch diameter hail at Jefferson City 11NE.
A thunderstorm dropped 1 inch diameter hail at Jefferson City 11NE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333397, 333395.